Nebraska, 2018

Flash Flood and Damaging Winds in Nebraska, May 17 to 18, 2018

May 17 to 18, 2018 · NWS LBF · 8 events in 5 counties and zones

An upper trough across the western CONUS and a remnant outflow boundary set the stage for a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper trough across the western CONUS and a remnant outflow boundary set the stage for a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 4:34 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, May 17, 4:34 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Thu May 17 2018

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu May 17 2018

An upper trough was positioned across the Great Basin late this
afternoon. Disturbances on the downstream side of this trough
along the Central and Northern High Plains will lift northeast
overnight. Across western Nebraska, scattered thunderstorms in the
panhandle will move east and should expand in coverage. A low
level jet is expected to sustain thunderstorm development. The
latest HRRR and NAM models do not develop deep convection
southward into southwest Nebraska. However, southeastward
development is expected. Any storms this evening would favor
large hail and gusty winds, with a transition more towards brief
heavy rain and gusty winds as system coverage increases. Much of
the thunderstorms should remain west of highway 83 before
midnight, then progress eastward overnight. With the atmosphere
fairly moist with precipitable water values from an inch up to
1.25 inches, locally heavy rainfall over an inch is possible.

On Friday, scattered showers are expected mainly east of highway
83 during the morning, with a chance further west. In the
afternoon, thunderstorms expected to develop, especially after
21z, ahead of the advancing upper trough. Focus will be along a
weak front aloft, with models indicating initiation from between
Valentine through Bassett south through Mullen and Thedford. A few
storms by late afternoon could be severe.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu May 17 2018

The upper trough will advance into most of western Nebraska as a
closed lows deepens in northeast Colorado. Likely to categorical
POPs with widespread showers and thunderstorms expected as a cold
front advances southeast overnight. With precipitable water values
remaining high up to 1.25 inches, and fairly widespread showers
and thunderstorms, areas of heavy rainfall expected. One to 1.5
inches of rainfall is forecast most of the forecast area, with
local amounts near 2 inches. Chances increase that at least
localized minor flooding will occur. A few storms could also be
severe during the evening.

On Saturday and Saturday night, the upper trough and closed low
will move across. While strong or severe storms are not expected,
the threat for showers and a few thunderstorms will continue.
Additional rainfall of a quarter to half inch is expected, with
locally up to an inch possible. Therefore, some continued chances
for heavy rainfall and localized minor flooding could continue.
Much cooler, with highs from the upper 40s to lower 50s
northwest, to near 60 far southeast.

Sunday, morning shower chances remain across the east as the
system begins to exit the area. Highs should reach the lower 60s
most areas.

Mainly dry Sunday night into Monday as temporary upper ridging
develops across the Central Plains. Chances for showers and
thunderstorms return Monday night through Thursday of next week,
as an upper trough in the western U.S. keeps gulf moisture in
place across the region. Upper flow begins the period fairly
zonal, then more southwesterly as the upper trough lifts
northeast. Highs warm from the low 70s Monday, to the upper 70s to
around 80 Tuesday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu May 17 2018

Thunderstorms will organize and move east across the area this
evening and overnight. Areas of MVFR can be expected where
thunderstorms occur. Otherwise some lower ceilings and MVFR
conditions can be expected Friday morning prior to 18Z. Low level
wind shear will also be a concern tonight as a southerly low level
jet increases to 50 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, May 17, 12:35 PM MST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
235 PM CDT Thu May 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-181945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are possible this evening across western
Nebraska and the eastern Panhandle. The area of greatest concern
will be west of an Ogallala to Merriman line. Large hail, damaging
winds, frequent lightning, and heavy rainfall will all be
possible. Additional thunderstorm development overnight may bring
heavy rain, strong winds, and frequent lightning to much of the
area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Severe thunderstorms will again be possible Friday evening. The
area of greatest concern will be south of an Alliance to Burwell
line. Large hail, damaging winds, frequent lightning, and locally
heavy rainfall will again be the main hazards.

Heavy rainfall totaling 1 to 3 inches will be possible from now
through Saturday night. Locally heavier amounts will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across the Western
Sandhills and eastern Panhandle of Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

The radar

The North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Garden

When
May 17, 6:25 PM MST
Where
Garden County, 15.04 mi SW of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.270, -102.540

No damage reported.

Thunderstorm Wind, Sheridan

When
May 17, 6:36 PM MST
Where
Sheridan County, 3.08 mi E of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.070, -102.520

No damage reported.

Thunderstorm Wind, Garden

When
May 17, 6:58 PM MST
Where
Garden County, 20.23 mi NNE of Lisco
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.760, -102.440

No damage reported.

Thunderstorm Wind, Sheridan

When
May 17, 7:00 PM MST
Where
Sheridan County, 4.15 mi ESE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.040, -102.210

No damage reported.

Thunderstorm Wind, Arthur

When
May 17, 7:10 PM MST
Where
Arthur County, 8.39 mi W of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -101.860

No damage reported.

Thunderstorm Wind, Grant

When
May 17, 7:45 PM MST
Where
Grant County, 3.59 mi E of Hyannis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -101.700

No damage reported.

Thunderstorm Wind, Brown

When
May 17, 11:50 PM CST
Where
Brown County, 0.69 mi N of (Anw)ainsworth Muni
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.590, -99.980

No damage reported.

Flash Flood, Garden

When
May 18, 6:32 AM MST
Where
Garden County, 8.79 mi NE of Oshkosh to 10.97 mi NE of Oshkosh
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.510, -102.210

Some county roads have been washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757035, 757036, 757037, 757038, 757039, 757040, 757041, 757170.